New Mexico, 2023Damaging Wind in New Mexico, September 17, 2023
September 17, 2023 · NWS EPZ · 1 event in 1 county or zone
A weak surface trough west of the Continental Divide helped to trigger a few thunderstorms across Hidalgo county. One storm became severe with outflow winds over 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough west of the Continental Divide helped to trigger a few thunderstorms across Hidalgo county. One storm became severe with outflow winds over 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 17, 1:28 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 17, 1:28 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
228 PM MDT Sun Sep 17 2023
...New SYNOPSIS, DISCUSSION, FIRE WEATHER...
.SYNOPSIS...
Issued at 108 PM MDT Sun Sep 17 2023
A few isolated to scattered showers and thunderstorms across the
Borderland this afternoon will diminish overnight. Conditions
will become mostly quiet on Monday with a few isolated
thunderstorms mainly in the mountains. The next best chance for
active weather areawide will be on Thursday with the winds
becoming breezy toward the end of the week. The temperatures will
warm to above the normal throughout the week for most of the
area.
&&
.DISCUSSION...
Issued at 108 PM MDT Sun Sep 17 2023
Currently, the skies are partly cloudy with a few isolated
showers and thunderstorms mainly across the mountains and the
Bootheel area. For tonight, any remaining showers and
thunderstorms should end by around midnight. The skies will be
mostly clear with the winds near the surface below 15 mph and
variable in direction. With that said, the low temperatures on
Sunday morning will be above the normal for this time of the year.
For Monday, drier air will begin to move in from the west. This
will limit the amount of showers and thunderstorm development
across the area. Any storms that do develop will be confined to
mainly the mountain areas. The environment will be similar to that
of this weekend; thus, one or two of these storms will be strong
to maybe even severe in nature. Also, these storms will be
isolated, so not expecting a lot of active weather as we may see
with today's event. With mostly dry conditions and a quasi-ridge
aloft, the high temperatures will be a few degrees warmer than
what they will be this afternoon.
For the rest of the period, mostly quiet weather is expected
except for on Thursday. Tuesday and Wednesday will be storm-free
as much drier air moves in with a shortwave trough across the
Pacific Southwest and a ridge centered across northeastern Mexico.
With dry conditions in store, the temperatures will be above the
average on both days for much of the area. Overnight Wednesday,
the shortwave trough across the Pacific Southwest will merge with
a trough of low pressure across the Pacific Northwest while the
ridge of high pressure shifts southeast of our area. With these
two systems in place, moisture will be advected from the south
into our area bringing a chance for showers and thunderstorms by
early Thursday morning that will last throughout the day and the
night as the low pressure trough rotates across the western part
of the country. As of now, the precipitation will start along and
west of the Continental Divide then spread through the entire area
by midday Thursday. By the latter half of the week, the winds may
become breezy especially on Friday as a lee cyclone develops
across eastern Colorado and the low pressure trough passes to the
far north of our area. Otherwise, the weather conditions for the
rest of the forecast period will be quiet with temperatures
continuing to be above the normal for most of the area except
across the Gila Region and some areas west of the Continental
Divide.
&&
.AVIATION...
(18Z TAFS)
Issued at 1125 AM MDT Sun Sep 17 2023
VFR conditions are expected through the period across all of the
TAF sites with CIG FEW070-BKN250. There will be periods of some
SKC later in the period. The winds will be generally light with
some gustiness of up to 20 kts off and on early in the period
mainly across KDMN. However, gusty winds could occur across the
rest of the sites until the sun sets. There will be SH and TS
across Borderland this afternoon and evening. Not mentioned in the
TAFS, but will amend should any SH or TS develop or move near or
over any of the terminals. There will be no reduction in the VSBY
across the runways.
&&
.FIRE WEATHER...
Issued at 108 PM MDT Sun Sep 17 2023
Some moisture will be in place this afternoon and evening that
will aide in the development of a few showers and thunderstorms.
Showers and thunderstorms may continue at least until midnight. Tonight
recovery will be good to excellent. For Monday, drier air will
begin to move in decreasing the storm chances across the area. Any
storms that do develop will be confined to the mountains. The
20ft winds will be light and the temperatures above the normal for
most lowland areas and vice versa in mountains. Monday overnight
recovery will be fair to excellent. For Tuesday, more dry air will
be in place with no storm chances in sight on that day. The 20ft
winds will be mostly light and the temperatures above the
average. Tuesday night recovery will be fair to good. For the rest
of the period, mostly dry conditions are expected except on
Thursday where there is a chance for showers and thunderstorms
lasting through overnight hours. The winds will be light on
Wednesday, but will become breezy toward the end of the week and
the temperatures on the warm side across across much of the zones.
With that being said, there will be no fire weather concerns on
Monday, but elevated conditions for a couple zones on Tuesday.
The min RHs on Monday will be between 18 and 26% in the lowlands
and between 30 and 50% in the mountains. The min RHs on Tuesday
will be below 20% in the lowlands and between 20 and 30% in the
mountains. The ventilation rates will be poor to very good on
Monday then good to excellent on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 68 93 68 95 / 10 10 10 0
Sierra Blanca 59 84 61 89 / 10 20 20 0
Las Cruces 63 89 62 92 / 20 10 10 0
Alamogordo 60 86 62 91 / 10 10 10 0
Cloudcroft 45 65 47 67 / 10 30 10 10
Truth or Consequences 61 85 60 89 / 20 30 10 0
Silver City 57 81 56 81 / 20 20 0 0
Deming 62 90 59 92 / 30 10 0 0
Lordsburg 61 89 59 89 / 20 10 0 0
West El Paso Metro 68 91 68 94 / 20 10 10 0
Dell City 60 89 62 94 / 10 10 10 0
Fort Hancock 63 92 65 95 / 10 20 20 0
Loma Linda 60 84 63 87 / 10 10 10 0
Fabens 65 91 66 94 / 10 10 10 0
Santa Teresa 63 89 63 92 / 20 10 10 0
White Sands HQ 65 89 67 92 / 20 10 10 0
Jornada Range 61 88 61 91 / 20 10 10 0
Hatch 61 90 60 92 / 20 20 10 0
Columbus 63 90 63 92 / 30 10 0 0
Orogrande 61 86 62 91 / 10 10 10 0
Mayhill 49 76 52 79 / 10 30 10 10
Mescalero 48 75 50 78 / 10 30 10 10
Timberon 47 73 50 76 / 10 30 10 10
Winston 52 76 50 81 / 30 40 0 0
Hillsboro 58 86 57 89 / 20 30 10 0
Spaceport 60 86 58 90 / 20 30 10 0
Lake Roberts 50 79 49 80 / 30 30 0 0
Hurley 58 86 57 87 / 20 20 0 0
Cliff 53 89 50 89 / 10 10 0 0
Mule Creek 57 84 55 83 / 10 10 0 0
Faywood 60 85 58 87 / 20 20 0 0
Animas 59 90 58 90 / 20 10 0 0
Hachita 59 89 58 89 / 30 10 0 0
Antelope Wells 59 90 59 90 / 40 10 0 0
Cloverdale 59 86 58 85 / 10 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...36-Texeira
Hazardous weather outlook, Sep 17, 10:07 AM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Sun Sep 17 2023
NMZ401>417-TXZ418>424-181715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Sun Sep 17 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will be possible this
afternoon and evening. Locally heavy rainfall and a strong to
severe storm or two will be the main concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight chance for a thunderstorm on Monday and then
again Wednesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 17, 2:23 PM MST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
323 PM MDT Sun Sep 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 8 W Winston 33.35N 107.65W
09/17/2023 E2.00 inch Sierra NM Public
Winston General Store reported large hail.
Customers had broken windshield and dented
truck.
&&
EDSpecial weather statement, Sep 17, 3:34 PM MST, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
434 PM MDT Sun Sep 17 2023
NMZ408-409-172300-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
434 PM MDT Sun Sep 17 2023
...A strong thunderstorm will impact portions of north central Sierra
County through 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchillo, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail. This storm
had a history of producing large hail, but is weakening.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cuchillo, City of Elephant Butte, and Alamosa Canyon.
This includes Interstate 25 in New Mexico between mile markers 78 and
91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3322 10747 3333 10749 3339 10723 3317 10723
TIME...MOT...LOC 2233Z 284DEG 12KT 3327 10739
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BIRDSpecial weather statement, Sep 17, 3:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
437 PM MDT Sun Sep 17 2023
NMZ401-402-172300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
437 PM MDT Sun Sep 17 2023
...A strong thunderstorm will impact portions of north central Grant
County through 500 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gila, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cliff, Riverside, Gila, and Bill Evans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3290 10868 3304 10860 3293 10845 3283 10859
TIME...MOT...LOC 2236Z 212DEG 7KT 3295 10857
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BIRDThunderstorm Wind, Hidalgo
- When
- September 17, 3:45 PM MST
- Where
- Hidalgo County, 0.71 mi WNW of Gary
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.325, -108.811
A Mesonet station on the Lordsburg Playa near mile marker 13 recorded a peak wind gust of 64 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, September 17 to 18, 20232 deaths · 2 events
- Flash Flooding and Flood in Illinois, September 17 to 18, 2023$50 million · 3 events
- Flash Flood and Flood in Indiana, September 17 to 18, 2023$10 million · 3 events
- Drought in American Samoa, September 17, 2023$50,000 · 1 event
- High Wind in Montana, September 17 to 18, 202361 kt wind · 3 events
- Waterspout in Lake Michigan, September 17, 20231 event
- Flash Flood in South Carolina, September 17, 20231 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 17, 20231 event
- Hail in Kentucky, September 17, 20231 in hail · 1 event
- Funnel Cloud in Florida, September 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142116.